Contact Us P: 949-371-4198

Most Dangerous Drugs That Can Result in an Overdose

We hear about drug overdoses almost every day, whether because a famous artist died from one accidentally or because of the epidemic linked to opioid crisis. Drugs seem to be everywhere, and the government is cracking down on dealers and countries who export the dangerous substances into the United States, by adding billions of dollars to combat the rampant use of legal and illegal drugs. The war on drugs is real because the overdose reality is affecting people from all walks of life and all income levels.

There was a time when we associated drug use with low income people or the homeless, but thanks to complex drug dealer networks that market their product to the young and vulnerable, some of the most dangerous drugs have made it all the way into suburban America and are readily available if someone knows where to look.

Parents can no longer feel safe because they don’t live in a big city and kids are target number one of these perverted networks. However, we also must consider, that drug overdoses don’t only happen with illegal drugs found on the black market and sold in the streets, they can also happen from over-the-counter and prescription medications as well, when these are misused and abused by addicts.

These dangerous drugs can also be how someone, who is struggling with mental health problems, commits suicide. There are several suicide prevention hotlines that are manned 24/7 to help those who are so desperate that they are contemplating taking their own lives. Abusing any substance or drug by ingesting it at a high rate, can cause an overdose. Most medications have serious side effects when used and patients are warned by their physician to only take them as instructed and for a limited time.

Drug Overdoses Statistics in the U.S.

According to a report presented by the Centers for Disease Control and Prevention (CDC) in December of 2017, drug overdoses were responsible for almost 64,000 deaths in the U.S. in 2016. The age-adjusted rate of drug overdose deaths in the same year was more than three-times higher than in 1999, with 22 states and the District of Columbia, experiencing higher than average drug overdose deaths, the report indicated. During this time, adults between the ages of 25 and 54-years-old had the highest rates of drug overdose deaths. These rates were significantly higher among men.

In addition, the CDC found the age-adjusted rate of overdose deaths due to synthetic opioids use (not including methadone) more than doubled from 2015 to 2016. For this data’s purpose, the CDC’s definition of a drug overdose death is that which “includes deaths resulting from unintentional or intentional overdose of a drug, being given the wrong drug, taking a drug in error, or taking a drug inadvertently.”

Natural and semisynthetic opioids include morphine, codeine, hydrocodone, and oxycodone, while synthetic opioids, not including methadone, are drugs such asfentanyl and tramadol.

~ Call Chapters Capistrano Today for more Information 949-371-4198 ~

The Most Dangerous Drugs to Overdose On

There are drugs and then there are drugs. All drugs, whether legal or illegal, can have very destructive side effects when misused, however, there are several drugs that are particularly dangerous if not monitored by a physician and could cause an overdose when abused. People using street drugs are at a higher risk because of the impact these substances have on the brain and heart.

According to data from the CDC, the top five most dangerous drugs for an overdose in 2014 were:

  • Heroin – is synthesized from morphine, an opiate that has extreme depressant actions on the central nervous system.  Heroin comes in the form a white or brown powder and can be snorted, smoked or injected intravenously. Anyone who uses heroin can suffer from an overdose, including those who are trying it for the first time. Some warning signs of a heroin overdose are: rapid heartbeat, drowsiness, unresponsiveness, difficulty breathing, dry mouth, and flushed skin. If any of these signs are present in a person using heroin, you must get them help immediately.

  • Cocaine – is an illegal drug that acts as a stimulant and when found as crack, it can be deadly. According to available data from the National Institute on Drug Abuse, nearly 7,000 people died from a cocaine overdose in 2015. The number of deaths from cocaine overdose in the U.S. has increased in recent years and grew dramatically from 2014 to 2015.

  • Oxycodone – or OxyContin is an opioid medication that is usually prescribed by physicians to treat moderate to severe pain very effectively. However, as is the case with many opioids, it is abused and has received a rather bad reputation for its addictive properties. When used as directed by a medical professional, for a certain period, the patient doesn’t suffer from addiction. Oxycodone is considered a controlled substance by the government and its dispensing and manufacturing is closely monitored.

  • Fentanyl – is a legal synthetic opioid analgesic that killed the famous musician, Prince in 2016. Fentanyl is prescribed to treat severe to moderate pain successfully, but when found in its street version or mixed with other legal or illegal drugs, it can be deadly. The chances of an overdose with Fentanyl are higher than other opioids and therefore, doctors usually prescribe the drug when it can be monitored around the clock.

  • Morphine – is sometimes prescribed to patients that are near death to keep them comfortable and as pain free as possible during their last days. This drug is one of the most addictive and even someone taking morphine with a prescription, can get addicted if not monitored carefully. Heroin is made from morphine, hence why they both make the list of the top most dangerous drugs to overdose on.

Drug Overdose Signs

If you suspect someone you know, or a family member is addicted to legal or illegal drugs and may be suffering from an overdose, you must call 911 immediately. The symptoms of a drug overdose will be different for each person, but here are some signs to watch out for, which can apply to many different drugs:

  • Hallucinations or delusion,

  • Enlarged pupils,

  • Seizures or tremors,

  • Blue lips or fingernails,

  • Nausea or vomiting,

  • Erratic behavior,

  • Balance problems,

  • Unconsciousness,

  • Difficulty breathing,

  • Sweating,

  • Unresponsiveness.

If any of these signs are present in someone who is a known drug abuser, getting help quickly by calling 911 can mean the difference between life and death.

~ Need More Information? Call 949-371-4198 ~

How is A Drug Overdose Treated?

If you witness someone experiencing a drug overdose, it is important to stay calm, so you can help. Call 911 and you may also ask for the dispatcher to give you instructions on what to do. If you are trained in CPR, you should let the emergency service know and they may ask you to turn the person on their side to avoid suffocation from their own vomit, and you may also be instructed to start giving mouth to mouth resuscitation if the person is unconscious or not breathing.

Do not allow the person to ingest anything before the paramedics arrive and try to gather as much information about what drug was taken so you can relay that to the emergency personnel when they are able to attend the person.

Once they get the patient to the hospital, he or she will be fully evaluated and stabilized. The tending physician will order tests on organs that are normally affected by a drug overdose so that the appropriate treatment, which will depend on what drug caused the overdose, will be started as soon as possible.

Contrary to popular believe, the stomach is not flushed in most drug overdose cases because it is better to let the intestines do the job and expel the substance naturally. To allow this to take place, the patient may be given activated charcoal, which binds the drugs to keep them in the stomach. The treatment will not only depend on the drug used, but on the patient’s behavior. If he or she is agitated some medicine to calm them may be administered intravenously.

Whether a drug overdose happens intentionally or on accident, the results can be deadly as we have seen from recent headline news. The best thing anyone can do for a loved one who is suffering from drug or substance addiction is to get them the help they need to overcome their addiction before an overdose happens.

The staff at Chapter Capistrano is trained to handle all levels of dependency and we will customize a treatment plan that matches your loved one’s needs to help them through the detox and recovery phases of treatment. It won’t be an easy road, but with the proper tools we can help anyone who is willing to accept they have a problem. We will take care of contacting your insurance company and will work with you to take care of the cost of treatment. The most important thing is to take that first step and ask for help. We are here 24/7 online or via phone. You can also send us an email and we will answer any questions you may have.